Michigan, 2009

High Wind in Michigan, March 11, 2009

March 11, 2009 · NWS APX · 4 events in 4 counties and zones

A strong low pressure system passing across Lake Superior blasted a cold front across Northern Michigan. Wind gusts of around 50 mph were common behind the front, just before dawn on the 11th, and a few gusts approached 60 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong low pressure system passing across Lake Superior blasted a cold front across Northern Michigan. Wind gusts of around 50 mph were common behind the front, just before dawn on the 11th, and a few gusts approached 60 mph. Lake effect snow showers developed by late morning, producing localized accumulations of 2 inches in less than an hour, and near blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 11, 3:03 AM EST, 3 minutes earlier.

Area forecast discussion, Mar 11, 3:03 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
403 AM EDT WED MAR 11 2009

.SYNOPSIS.../ISSUED AT 403 AM/

LOW PRESSURE WILL WIND UP AS IT PASSES LAKE SUPERIOR THIS MORNING
AND LIFTS QUICKLY INTO NORTHEASTERN CANADA BY THIS EVENING.  A BLAST
OF WIND AND COLDER AIR WILL ACCOMPANY A COLD FRONT PASSING ACROSS
THE STATE EARLY THIS MORNING...BRINGING STRONG WIND GUSTS AND LAKE
EFFECT SNOW SHOWERS TO NORTHERN MICHIGAN. WIND GUSTS RANGING
FROM 40 TO 60 MPH ARE EXPECTED THIS MORNING...AND WILL SUBSIDE
LATER THIS AFTERNOON AND TONIGHT AS ARCTIC HIGH PRESSURE EXPANDS
EASTWARD FROM THE GREAT PLAINS INTO THE GREAT LAKES. MUCH BELOW
NORMAL TEMPERATURES FOR MID MARCH WILL STICK AROUND THROUGH THE
END OF THE WEEK BEFORE MODERATING THIS WEEKEND.

JPB

&&

.SHORT TERM.../ISSUED AT 403 AM/...TODAY

07Z SURFACE ANALYSIS PUTS 989MB LOW ALONG THE EASTERN SHORE OF LAKE
SUPERIOR...OCCLUDED/COLD FRONT EXTENDS FROM NEAR WHITEFISH
POINT...SOUTHWARD TO WEST OF APN/OSC/DTW...WARM FRONT JUST PASSED
APN/OSC WITH NARROW WARM SECTOR OVER FAR NORTHEAST LOWER ABOUT TO BE
OVERTAKEN BY COLD FRONT. SHALLOW UNSTABLE LAYER JUST ABOVE THE WARM
FRONTAL ZONE ALLOWING SCATTERED CONVECTIVE SHOWERS TO POP AHEAD OF
APPROACHING COLD/OCCLUDED FRONT...WITH SHALLOW POST-FRONTAL
HORIZONTAL ROLL INSTABILITY RAIN SHOWERS SPREADING ACROSS NORTHERN
LOWER...AND EXTENDING WESTWARD ACROSS WESTERN UPPER/WI.

FIRST OFF...LETS DEAL WITH THE WINDS.  AS SURFACE LOW CONTINUES TO
WIND UP ISALLOBARIC GRADIENT ALSO TIGHTENING UP WITH TIME.  WIND
GUSTS THUS FAR HAVE NOT BEEN TOO BAD...MAINLY IN THE 30-40KT RANGE
WITH GLR GUSTING TO 42KTS AT 07Z.  KAPX VWP SHOWING 40-45KT WINDS
BELOW 6K FEET...WITH THESE EXPECTED TO INCREASE A BIT MORE LATER
THIS MORNING.  APPEARS BEST ISALLOBARIC CONTRIBUTION TO WINDS WILL
BE ACROSS EASTERN UPPER AND THE TIP OF THE MITT...AND EXPECT
STRONGEST WINDS WILL BE FOUND THROUGH THE STRAITS AND AT THE
ENTRANCE TO THE ST. MARYS RIVER...WHERE WESTERLY WINDS FUNNELING
INTO THESE AREAS COULD PUSH WIND GUSTS INTO THE 60-70MPH RANGE THIS
MORNING.  THIS LOCALIZED EFFECT INTO WHITEFISH BAY AND THE ENTRANCE
TO THE ST. MARYS RIVER WILL CONTINUE THROUGH THE DAY.  STRONGEST
WINDS WILL BE THIS MORNING AS CONTRIBUTIONS FROM TIGHT GRADIENT...
ISALLOBARIC FORCING...AND LOW LEVEL COLD ADVECTION/ISENTROPIC
DOWNSLOPE HELPING DRIVE MOMENTUM DOWN TO THE SURFACE.  WIND GUSTS
ALONG THE LAKE MICHIGAN SHORELINE IN THE 50-60MPH RANGE A GOOD BET
OVER THE COMING HOURS...AND PROBABLY IN THE 40-50MPH RANGE INLAND.
WINDS WILL RAMP DOWN THROUGH THE AFTERNOON AS SURFACE LOW PULLS AWAY
QUICKLY TO THE NORTHEAST.  WIND RELATED HEADLINES ALREADY POSTED AND
WILL NOT BE ALTERED.

WATER VAPOR IMAGERY SHOWS MAIN SHORT WAVE ENERGY LIFTING NORTHEAST
ACROSS MN/WI...AND WILL PRETTY MUCH BYPASS NORTHERN MI AS STRONG
SUBSIDENCE ALREADY EVIDENT ACROSS IA/SOUTHEAST WI.  COLD AIR WILL
COME IN PRETTY QUICKLY...850MB TEMPERATURES LIKELY TO DROP BELOW
-15C BY LATER THIS MORNING.  SO THE LAKE CONVECTIVE POTENTIAL WILL
BE THE MAIN PRECIPITATION ISSUE TODAY...AND WILL LIKELY START PRETTY
QUICKLY THIS MORNING GIVEN ROLL CONVECTION ALREADY DEVELOPING.
LES PARAMETERS NOT TERRIBLE DESPITE STRONG SUBSIDENCE...AS ARRIVAL
OF COLD AIR ALLOWS INVERSION HEIGHTS TO HANG ON AT OR A LITTLE ABOVE
850MB.  LAKE INDUCED CAPE VALUES IN THE 300-400J/KG RANGE
EXPECTED...HIGHEST ACROSS LAKE SUPERIOR WHERE LES EVOLUTION WILL BE
COMPLICATED BY COLDER 850MB TEMPERATURES (-22C OR SO)...AND
SUBSTANTIAL ICE COVER.  ICE COVER ALSO AN ISSUE OVER FAR NORTHERN
LAKE MICHIGAN...BUT THINK HIGHER TERRAIN AREAS STAND TO SEE SEVERAL
INCHES OF ACCUMULATION THROUGH THIS AFTERNOON...AND HAVE BUMPED
ACCUMULATIONS UP TO 4 INCHES AROUND ACB-GLR-GOV...AS WELL AS FAR
NORTHERN CHIPPEWA COUNTY.  THE NEWLY FALLEN SNOW AND WIND WILL
RESULT IN A GOOD DEAL OF BLOWING/DRIFTING SNOW...SO WILL ADD WINTER
WEATHER ADVISORIES FOR SNOW/BLOWING SNOW FOR CHIPPEWA COUNTY...AS
WELL AS MUCH OF NORTHWEST LOWER THROUGH THIS AFTERNOON.  LOOK FOR
TEMPERATURES TO DROP QUICKLY THROUGH THE 20S THIS MORNING AND INTO
THE TEENS MOST AREAS THIS AFTERNOON.

JPB

&&

.LONG TERM.../ISSUED AT 403 AM/...TONIGHT AND BEYOND

TONIGHT...LAKE SNOW SHOWERS WILL CONTINUE TONIGHT IN CONTINUED WEST/
NORTHWEST FLOW.  INVERSION HEIGHTS REMAINS AROUND OR JUST ABOVE
850MB...AIDED BY A WEAK IMPULSE SLIDING ACROSS THE FORECAST AREA.
SO LAKE INDUCED CAPE VALUES STILL PRETTY HEALTHY...EVEN BUMPING
ABOVE 500J/KG.  BUT 850MB TEMPERATURES ARE DROPPING BELOW -20C...AND
MEAN 850-700MB RELATIVE HUMIDITY DRIES OUT OVERNIGHT.  SO WILL KEEP
ACCUMULATIONS ON THE LIGHT SIDE...FAVORING NORTHERN CHIPPEWA AND
HIGHER TERRAIN AREAS OF NORTHERN LOWER ONCE AGAIN.

THURSDAY...ARCTIC HIGH WEDGES INTO LOWER MI FROM THE WEST BY
THURSDAY AFTERNOON...WITH RESIDUAL LAKE EFFECT SNOW SHOWERS STILL TO
DEAL WITH THOUGH EXPECT COVERAGE AND INTENSITY TO BE WANING AS LOW
LEVELS DRY OUT AND TEMPERATURES BEGIN TO WARM.  DAYTIME HIGHS LOOK
TO BE MAINLY IN THE TEENS...WITH SOME 20S NEAR LAKE MICHIGAN AND
ACROSS AREAS NEAR SAGINAW BAY.  THURSDAY NIGHT LOOKS MOSTLY QUIET AS
HIGH PRESSURE DRIFTS BY TO THE SOUTH.  BANKING ON ENOUGH DRY AIR IN
COMBINATION WITH WARMING TEMPERATURES TO LIMIT LAKE CLOUDINESS...BUT
SHOULD BE PRETTY COLD OVERNIGHT ESPECIALLY ACROSS NORTHERN LOWER
WHERE INTERIOR AREAS WILL PROBABLY FALL BELOW ZERO.

EARLY EXTENDED RANGE (FRIDAY THROUGH SUNDAY)...NO CHANGES MADE TO
FORECAST BEYOND THURSDAY NIGHT GIVEN FOCUS ON SHORT TERM ISSUES THIS
MORNING.

JPB

&&

.AVIATION.../ISSUED AT 117 AM/...VALID FOR 06Z TAFS

INTENSIFYING LOW PRESSURE NEAR HOUGHTON MI WILL MOVE NORTHEAST...
USHERING IN SOME BIG CHANGES. CURRENTLY...IFR TO LIFR CONDITIONS ARE
WIDESPREAD IN STRATUS/FOG/DRIZZLE/RAIN SHOWERS. THAT PART AT LEAST
IS ABOUT TO COME TO AN END...AS A STRONG COLD FRONT SCREAMS ACROSS
NORTHERN LOWER MI OVER THE NEXT FEW HOURS. MVFR CIGS AND VERY WINDY
CONDITIONS WILL BE LEFT BEHIND. AS COLDER AIR BLASTS IN...LAKE
EFFECT SNOW SHOWERS WILL GET GOING AROUND DAYBREAK. THESE ARE MOST
LIKELY TO AFFECT TVC...BRINGING IFR VSBYS AT TIMES IN FALLING AND
BLOWING SNOW. PLN IS LESS LIKELY TO BE IMPACTED...APN NOT LIKELY AT
ALL. WINDS WILL GRADUALLY RELENT BEGINNING LATE IN THE AFTERNOON...
THOUGH LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THE EVENING.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ016>036-
041-042.

WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON FOR MIZ008-016-017-019>022-025>028.

HIGH WIND WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ008-015.

&&
Hazardous weather outlook, Mar 10, 3:13 PM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EDT TUE MAR 10 2009

MIZ008-015>036-041-042-111200-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
413 PM EDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

LOW PRESSURE WILL LIFT NORTHEAST INTO WISCONSIN AND ONTARIO TODAY
AND TONIGHT. THIS STORM SYSTEM WILL GATHER STRENGTH AND RESULT IN
POWERFUL WINDS GUSTING AS HIGH AS 50 TO 60 MPH...TOWARD DAYBREAK. IN
ADDITION...DEVELOPING LAKE EFFECT SNOW SHOWERS IN COMBINATION WITH
THE STRONG WINDS WILL LEAD TO POOR VISIBILITIES IN BLOWING SNOW.
PLEASE SEE THE LATEST HIGH WIND WARNING FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

POWERFUL WIND GUSTS AS HIGH AS 50 TO 60 MPH WILL CONTINUE INTO
MAINLY WEDNESDAY MORNING. PLEASE SEE LATEST HIGH WIND WARNING FOR
FURTHER DETAILS. IN ADDITION...THE COMBINATION OF STRONG AND GUSTY
WINDS WITH LAKE EFFECT SNOW SHOWERS WILL RESULT IN AREAS OF BLOWING
SNOW AND REDUCTIONS TO VISIBILITY. ADDITIONAL ADVISORIES AND
POTENTIAL WARNINGS MAY BE NEEDED FOR THIS HAZARDOUS WINTRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY REPORTS OF HIGH WINDS AND ANY WIND DAMAGE
TO THE NATIONAL WEATHER SERVICE.

SMD/DL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Otsego

When
March 11, 3:06 AM EST to 6:06 AM EST
Where
Otsego forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

High Wind, Antrim

When
March 11, 4:00 AM EST to 7:00 AM EST
Where
Antrim forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

High Wind, Leelanau

When
March 11, 5:00 AM EST to 8:00 AM EST
Where
Leelanau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

High Wind, Charlevoix

When
March 11, 5:56 AM EST to 8:56 AM EST
Where
Charlevoix forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161445, 161444, 161443, 161442.